Nevada, 2023

Damaging Wind in Nevada, June 4, 2023

June 4, 2023 · NWS LKN · 1 event in 1 county or zone

An area of thunderstorms across central Nye county produced gusty outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

An area of thunderstorms across central Nye county produced gusty outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 4, 1:19 PM PST, 18 minutes earlier.

Area forecast discussion, Jun 4, 1:19 PM PST, 18 minutes before
Area Forecast Discussion
National Weather Service Elko NV
219 PM PDT Sun Jun 4 2023

.SYNOPSIS...A fairly stable weather pattern is forecast to
continue with a large scale high pressure ridge over the central
US that is acting to block any eastward progressing low pressure
systems over the western US. A fairly active subtropical jet
between 20 to 30 degrees north is forecast to bring another low
pressure system into the west coast to effect Nevada later in the
week. Afternoon and evening shower and thunderstorm activity is
forecast to continue Elko and eastern Humboldt counties today and
then over most of northeast and central Nevada on Monday.
&&

.SHORT TERM...A weak upper level low currently situated over
northwest UTAH/northeast Nevada is forecast by the ensemble
system and the deterministic models to lift northward into Idaho
on Monday and continue a track into the panhandle of Idaho by late
Monday. For northeast and central Nevada a weak upper level high
pressure ridge is forecast over the area on Monday. There will be
a slight downward trend in afternoon and evening thunderstorms for
Monday. Then on Tuesday, a fairly active subtropical jet between
20 to 30 degrees north is forecast to bring another low pressure
system up along the coast into Monterey County CA. For northeast
and central Nevada the forecast shows weak shear and weak upper
level diffluence to enhance thunderstorm structure and development
over portions of Elko, Northern Lander and Eureka, and Humboldt
counties for Tuesday for perhaps some organized afternoon and
evening thunderstorms. The ensemble system is suggestive of dFor Wednesday, the low pressure system located over Southern
California shifts a bit northeastward limiting showers and
thunderstorms to far northern Nevada. This low is expected to
transit over the state Thursday bringing more active weather into
northern Nevada. Ensemble and deterministic models indicate a
broad troughing pattern extending from the northeast Pacific into
the Pacific Northwest and Great Basin region. In addition,
probabilities for any precipitation remain quite high with values
of 60-70% across northeastern Nevada through Sunday. Stronger
storms can be expected to bring heavy rainfall with the potential
of flash flooding, erratic gusty winds, and hail. Temperatures
will remain warm in the 70s and 80s for Wednesday before slowly
declining through next weekend pushing temperatures below normal
for early next week. Lows will drop into the 40s and 50s. rier
air wrapping northward into northern Nye, portions of White Pine,
southern Lander and Irk counties where thunderstorm activity could
be limited due to the lack of moisture.

.LONG TERM...
For Wednesday, the low pressure system located over Southern
California shifts a bit northeastward limiting showers and
thunderstorms to far northern Nevada. This low is expected to
transit over the state Thursday bringing more active weather into
northern Nevada. Ensemble and deterministic models indicate a
broad troughing pattern extending from the northeast Pacific into
the Pacific Northwest and Great Basin region. In addition,
probabilities for any precipitation remain quite high with values
of 60-70% across northeastern Nevada through Sunday. Stronger
storms can be expected to bring heavy rainfall with the potential
of flash flooding, erratic gusty winds, and hail. Temperatures
will remain warm in the 70s and 80s for Wednesday before slowly
declining through next weekend pushing temperatures below normal
for early next week. Lows will drop into the 40s and 50s.
&&

.AVIATION...A more active pattern is expected this afternoon
with the probability (25-35%) of scattered thunderstorms forming
near KEKO terminal and a slight chance (10-15%) of isolated
thunderstorms near KELY. This evening the probability (10-15%) of
isolated showers are possible at KTPH. VFR conditions forecast
for all other terminals.
&&

.HYDROLOGY...River and stream flows remain high and swift as
snowpack continues to melt from central and northern Nevada
mountains. The active weather pattern persists, with afternoon
and evening rain showers and thunderstorms. Probabilities remain
low that any given thunderstorm will cause increased hydrologic
impacts. Smaller creeks like Lamoille will see diurnal
fluctuations, but larger rivers that are slower responding will
continue to run high. Mary's River above Hot Springs near Deeth
and the Humboldt River near Elko has dipped below action stage
and will continue to lower throughout the week. The Humboldt
River near Carlin is expected to hold steady right at minor stage
while decreases in the Humboldt River at Palisade (Action Stage)
and Battle Mountain (Minor Stage) are also forecast for the
upcoming week. The Humboldt River at Comus is expected to hold
steady at Moderate Stage through next Wednesday.
&&

.LKN Watches/Warnings/Advisories...
None.
&&

85/95/95

In the hours before

Special weather statement, Jun 4, 12:06 PM PST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Elko NV
106 PM PDT Sun Jun 4 2023

NVZ031-042030-
Northern Elko County NV-
106 PM PDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of northwestern Elko
County through 130 PM PDT...

At 106 PM PDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 14 miles northeast of Owyhee, moving
north at 15 mph.

HAZARD...Landspouts, winds in excess of 30 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Mountain City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4199 11567 4173 11581 4184 11607 4200 11600
TIME...MOT...LOC 2006Z 200DEG 38KT 4204 11584

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

91

The radar

The Cedar City radar (KICX), 234 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
June 4, 1:37 PM PST to 2:37 PM PST
Where
Nye County, 18.92 mi E of Currant
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.710, -115.130

Station (SEVN2) Seven Mile Raws, Elevation 7725 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098257.